Michigan, 2003High Wind in Michigan, May 11, 2003
May 11, 2003 · NWS DTX · 2 events in 2 counties and zones
A strong cold front moved through the Great Lakes during the morning of the 11th. This front brought much cooler temperatures and strong winds to the area during the afternoon and evening.
Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $30,000
- Crop damage
- None recorded
- Events
- 2
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A strong cold front moved through the Great Lakes during the morning of the 11th. This front brought much cooler temperatures and strong winds to the area during the afternoon and evening. Detroit Metro Airport measured a 58 mph wind gust at 334 PM EDT. Wind gusts of 55 to 60 mph were estimated across much of Wayne and Washtenaw counties. The rest of Eastern Michigan generally had estimated wind gusts of 45 to 50 mph. The winds caused several trees to blow down across the area. In Riverview (Wayne County), the roof, sunroof, and windshield of a luxury car was damaged when a flagpole blew down on top of it. A light pole in Allen Park was blown down, which knocked the power out of a storm pump station. This resulted in the flooding of some overpasses in the city. A large tree fell on top of a parked vehicle in the city of Detroit. The strong winds were also blamed for a hydrochloric acid leak from Marsh Planting Corp. in Ypsilanti. Investigators concluded that the high winds ripped a chunk of the plant's roof loose, smashing it into a distribution pipe, which caused roughly 100 gallons of acid to leak out. The winds caused several thousand homes and businesses across the area to lose power.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Detroit, MI wrote its last area forecast discussion before the first event at May 11, 10:07 AM EST, 2 hours 53 minutes earlier.
Area forecast discussion, May 11, 10:07 AM EST, 2 hours 53 minutes before
SOUTHEAST MICHIGAN AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DETROIT/PONTIAC MI
1107 AM EDT SUN MAY 11 2003
THE MAIN ISSUE WILL BE THE WINDS THIS AFTERNOON. WE HAVE ALREADY
SEEN WIND GUSTS TO 50 MPH ACROSS THE CWA AND THIS IS EXPECTED TO BE
THE CASE...PERHAPS EVEN HIGHER...AS WE HEAD THROUGH THE AFTERNOON.
DEEP LOW PRESSURE CENTERED NEAR THE DOOR PENINSULA (982 MBS) AND ITS
ASSOCIATED COLD FRONT IS NOW EAST OF THE STATE (ISALLOBARIC RISE
CENTER IS CURRENTLY CROSSING OVER THE STATE). H2O VAPOR DOES NICELY
DEPICT UPR LOW OVER WISCONSIN WITH AMPLE AMOUNTS OF DRY AIR ACROSS
THE MID MISSISSIPPI RIVER VALLEY INTO SOUTHERN LOWER MICHIGAN.
SHOWER ACTIVITY WILL BE TOUGH THE NEXT SEVERAL HOURS BUT WRAP AROUND
MOISTURE FROM THE WEST IS PROGGED BY THE 12Z RUC TO ARRIVE SHORTLY
AFTER 21Z. RUC SOUNDINGS AND LATEST VWP DOES SHOW 40-50KTS NEAR THE
MIXING LAYER HEIGHT OF 5K FEET SO...A WINDY AFTERNOON. NPW...ZFP
AND GRIDS ALREADY OUT.
BGM
*PREVIOUS MORNING DISCUSSION FOLLOWS*
SEVERE CONVECTIVE EVENT CONTINUES TO UNFOLD ACROSS THE SOUTHERN
LAKES REGION THIS MORNING. EXPECT THIS ACTIVITY TO CONTINUE ACROSS
THE FORECAST AREA WITHIN THE WARM SECTOR THIS MORNING...IN ADVANCE
OF THE COLD FRONT. BEYOND THE SEVERE POTENTIAL THIS MORNING,
ATTENTION TURNS TOWARD THE STEEP PRESSURE GRADIENT AND ASSOCIATED
WINDS SOUTH OF THE SURFACE LOW AS IT MOVES ACROSS NORTHERN LOWER
MICHIGAN THIS AFTERNOON AND TONIGHT.
THE COLD FRONT WILL SWEEP ACROSS THE FORECAST AREA DURING THE LATTER
PORTIONS OF THE MORNING. EXPECT A BURST OF HIGHER WINDS (>40 MPH)
ALONG THE SURFACE COLD FRONT...RESULTING FROM A COMBINATION OF
ISALLOBARIC POTENTIAL (3 HOUR SURFACE PRESSURE RISE FALL COUPLET OF
6MB) AND ISENTROPIC DESCENT TRANSPORT OF MOMENTUM WITHIN THE
FRONTAL CIRCULATION. WIND SPEEDS WILL REMAIN HIGH THROUGH THE
AFTERNOON INTO THE EARLY EVENING HOURS AS COLD ADVECTION AND STRONG
BOUNDARY LAYER MIXING OCCUR, TAPPING INTO A PORTION OF THE 50KT FLOW
AROUND 850MB (4KFT). ANTICIPATING SUSTAINED WINDS AROUND 30 MPH
WITH MOST GUSTS TO AROUND 45MPH...THEREFORE WILL POST A WIND
ADVISORY FOR THIS AFTERNOON AND THIS EVENING. WINDS SHOULD SUBSIDE
SLOWLY TONIGHT AS THE BOUNDARY LAYER STABILIZES FROM THE LOSS OF
INSOLATION AND COOLING FROM EXPECTED RAINFALL AS THE UPPER LOW AND
COLD POOL TRAVERSE THE STATE. TEMPERATURES WILL ALSO BE FALLING
THROUGH THE AFTERNOON IN THE WAKE OF THE FRONT.
THE UPPER LOW WILL CONTINUE TO DEEPEN TODAY AS IT MOVES INTO THE
CENTRAL LAKES REGION. ADDITIONALLY, THE WAVELENGTH OF THE WAVE WILL
ELONGATE, SLOWING THE PROGRESSION OF THE SYSTEM. THE NET RESULT
WILL BE A PROLONGED PERIOD (TONIGHT THROUGH MONDAY NIGHT) OF
UNSETTLED WEATHER CONDITIONS. THE COMBINATION OF THE COLD POOL
ALOFT...LARGE SCALE ASCENT WITHIN THE BROAD DEEP CYCLONIC
CIRCULATION AND RELATIVELY DEEP MOISTURE WILL PRODUCE SHOWERS
TONIGHT AND MONDAY. WILL CONTINUE WITH THE LIKELY POPS FOR BOTH
PERIODS. TEMPS SIMILAR TO MAV GUIDANCE EXPECTED.
NO CHANGES TO THE EXTENDED.
.DTX...WIND ADVISORY...THIS AFTERNOON AND EVENING...
MIZ047>049-053>055-060>063-068>070-075-076-082-083.
GALE WARNING...THIS AFTERNOON AND TONIGHT...LAKE HURON
LAKE ST CLAIR AND THE MICHIGAN WATERS OF LAKE ERIE.
MANN
EXPERIMENTAL GRAPHICAL FORECASTS ARE AVAILABLE ONLINE AT
HTTP://WWW.CRH.NOAA.GOV/DTX (ALL LOWER CASE)Hazardous weather outlook, May 11, 10:45 AM EST, 2 hours 15 minutes before
MIZ047>049-053>055-060>063-068>070-075-076-082-083-121000-
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DETROIT/PONTIAC MI
1145 AM EDT SUN MAY 11 2003
THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST LOWER MICHIGAN.
.DAY ONE...THIS AFTERNOON AND TONIGHT
VERY WINDY CONDITIONS WILL CONTINUE THIS AFTERNOON...WITH WINDS OF
30 TO 40 MPH WITH GUSTS TO AROUND 50 MPH. A WIND ADVISORY HAS BEEN
POSTED FOR ALL OF SOUTHEAST MICHIGAN...FOR ADDITIONAL INFORMATION
PLEASE SEE THE LATEST NON PRECIPITATION WEATHER MESSAGE.
A GALE WARNING IS IN EFFECT FOR LAKE HURON AND LAKE ST CLAIR. PLEASE
SEE THE LATEST LAKE HURON AND LAKE ST. CLAIR FORECAST FOR ADDITIONAL
INFORMATION.
IN ADDITION...THE PERSISTENT SOUTHWEST WIND FLOW OVER SAGINAW
BAY...HAS RESULTED IN LOW WATER LEVELS THAT ARE CONSIDERED TO BE
HAZARDOUS FOR MARINE NAVIGATION. PLEASE REFER TO THE LATEST LOW
WATER STATEMENT.
.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY
NO HAZARDOUS WEATHER IS EXPECTED.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT ANTICIPATED.
&&
STAY TUNED TO NOAA WEATHER RADIO...OR LOCAL MEDIA OUTLETS...FOR THE
LATEST FORECAST INFORMATION FROM THE NATIONAL WEATHER SERVICE. YOU
CAN ALSO OBTAIN THE LATEST FORECAST ON THE NATIONAL WEATHER SERVICE
WEB SITE HTTP://WWW.CRH.NOAA.GOV/DTX/ (ALL LOWER CASE)
BGM
High Wind, Washtenaw
- When
- May 11, 1:00 PM EST to 7:00 PM EST
- Where
- Washtenaw forecast zone
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $10,000
- Reported by
- NEWSPAPER
- Coordinates
- 42.253, -83.839 (the zone’s center; the record gives no point)
High Wind, Wayne
- When
- May 11, 1:00 PM EST to 7:00 PM EST
- Where
- Wayne forecast zone
- Measured
- 50 kt (58 mph) measured gust
- Property damage
- $20,000
- Reported by
- NEWSPAPER
- Coordinates
- 42.285, -83.261 (the zone’s center; the record gives no point)
- High Wind
- Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tornadoes and Damaging Winds in Kentucky, May 11, 20031 death · 17 injured · $16 million · F2 · 33 events
- Tornadoes in Tennessee, May 11, 20031 injured · $5.0 million · F3 · 6 events
- Tornado in Kentucky, May 11, 20032 injured · $400,000 · F3 · 1 event
- Rip Current in Florida, May 11, 20031 death · 1 event
- Strong Wind in Ohio, May 11, 2003$1.2 million · 28 events
- Flooding in Michigan, May 11 to 14, 2003$2.0 million · 6 events
- Tornado and Damaging Winds in New York, May 11, 2003$310,000 · F1 · 5 events
- Damaging Winds in Tennessee, May 11, 2003$121,000 · 80 kt wind · 36 events
- High Wind in Iowa, May 11, 2003$250,000 · 1 event
- High Wind in Illinois, May 11, 2003$250,000 · 1 event
- Flooding and Damaging Winds in Ohio, May 11, 2003$30,000 · 61 kt wind · 32 events
- Strong Wind in Pennsylvania, May 11, 2003$100,000 · 3 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5355018, 5355019.